User Tag List

Results 1 to 6 of 6
  1. #1
    Senior Member
    Join Date
    Aug 2011
    Posts
    114
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default Mirtazapine & Weight Gain

    Mirtazapine has always struck me as one of the more novel psychoactive drugs. For old, underweight, depressed and tired people it is a godsend often.

    However in all the studies on Pubmed etc, the weight gain is a common adverse effect. Some people say that it gave them intolerable carb cravings and they put on 10kgs+.

    When I tried it I found I immediately put on about 5kgs. My friend told me I looked like a white George Foreman (before his low fat grill) so I decided I had better get back into shape and ease up on the treats. I then lost about 3kgs.

    I am curious about the link between the weight gain and Mirtazapine's effects on Ghrelin & Leptin.

    Leading on from this, I am also curious about the various ways, via supplementation or additional medications, that this weight gain can be attenuated. I like the way I sleep when I am on Mirtazapine but not keen on the unwanted gut

    Appreciating anyone's thoughts

  2. #2
    Senior Member kassem23's Avatar
    Join Date
    May 2010
    Location
    Dimension Unknown
    Posts
    2,246
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Would you say that makes mirtazapine an ideal candidate for someone with sleep and anxiety issues, who also happens to have a hard time gaining weight? I am considering whether mirtazapine is used in bodybuilding by anybody, thoughts?

  3. #3
    Senior Member pyttsan's Avatar
    Join Date
    Jul 2011
    Posts
    172
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Quote Originally Posted by Grorboj View Post
    Mirtazapine has always struck me as one of the more novel psychoactive drugs. For old, underweight, depressed and tired people it is a godsend often.

    However in all the studies on Pubmed etc, the weight gain is a common adverse effect. Some people say that it gave them intolerable carb cravings and they put on 10kgs+.

    When I tried it I found I immediately put on about 5kgs. My friend told me I looked like a white George Foreman (before his low fat grill) so I decided I had better get back into shape and ease up on the treats. I then lost about 3kgs.

    I am curious about the link between the weight gain and Mirtazapine's effects on Ghrelin & Leptin.

    Leading on from this, I am also curious about the various ways, via supplementation or additional medications, that this weight gain can be attenuated. I like the way I sleep when I am on Mirtazapine but not keen on the unwanted gut

    Appreciating anyone's thoughts
    The biggest problem for me with mirtazapine, even worse than the carb cravings, was huge water retention, which could explain the sudden weight gain you mention. But then I'm very susceptible to water retention which seems to give me an even fattier look than what fat itself does, however odd that may sound. I'd say that the water retention from mirtazapine was comparable to the one carbs gives you.
    I think mirtazapine does some funky stuff to metabolizm etc as well, which could give you a another few kilos...

    Quote Originally Posted by kassem23 View Post
    Would you say that makes mirtazapine an ideal candidate for someone with sleep and anxiety issues, who also happens to have a hard time gaining weight? I am considering whether mirtazapine is used in bodybuilding by anybody, thoughts?
    Hehe yes, it would probably be very nice for bodybuilding. If it wasn't for the fact that I was on a keto diet at the time, the cravings would have been unbearable. I did gain some muscle when I was on it, but it was no lean gains I tell you.


    I really wish mirtazapine would've worked out for me, as it's so damn effective for both sleep and anxiety issues.
    A part from the weight gains and day-long fatigue (albeit mild when staying on 7,5 mg), what caused most issues for me was an increase in antisocial behavior and social phobia.
    Interesting though, I didn't notice it very much at the time, as at the same time it lowered general anxiety and heightened hedonic pleasures pretty effectively.
    But for someone who's not suffering from these problems beforehand, and who can bear with the weight gain, it could probably be great.

    Oh, another weird thing: NAC, mirtazapine and amphetamine concomitantly always makes me extremely extremely dull and depressed. My reaction to NAC + amph is in no way the same, in fact it's rather positive.

  4. #4
    Senior Member
    Join Date
    Aug 2011
    Posts
    114
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Quote Originally Posted by pyttsan View Post
    The biggest problem for me with mirtazapine, even worse than the carb cravings, was huge water retention, which could explain the sudden weight gain you mention. But then I'm very susceptible to water retention which seems to give me an even fattier look than what fat itself does, however odd that may sound. I'd say that the water retention from mirtazapine was comparable to the one carbs gives you.
    I think mirtazapine does some funky stuff to metabolizm etc as well, which could give you a another few kilos...



    Hehe yes, it would probably be very nice for bodybuilding. If it wasn't for the fact that I was on a keto diet at the time, the cravings would have been unbearable. I did gain some muscle when I was on it, but it was no lean gains I tell you.


    I really wish mirtazapine would've worked out for me, as it's so damn effective for both sleep and anxiety issues.
    A part from the weight gains and day-long fatigue (albeit mild when staying on 7,5 mg), what caused most issues for me was an increase in antisocial behavior and social phobia.
    Interesting though, I didn't notice it very much at the time, as at the same time it lowered general anxiety and heightened hedonic pleasures pretty effectively.
    But for someone who's not suffering from these problems beforehand, and who can bear with the weight gain, it could probably be great.

    Oh, another weird thing: NAC, mirtazapine and amphetamine concomitantly always makes me extremely extremely dull and depressed. My reaction to NAC + amph is in no way the same, in fact it's rather positive.
    You are probably bang on about the water retention. Co-incidentally, when I first started it a few years ago, I visited Chicago and somehow managed to put on something like 5kgs in a week which (even with Chicago's notorious portion sizes!) would be impossible if it was only fat.

    I don't think I could recommend Mirtazapine for anyone bodybuilding - you WILL gain mass but probably in all the wrong places

  5. #5
    Senior Member Azx's Avatar
    Join Date
    Nov 2010
    Posts
    479
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    I didn't notice any weight related side effects from 15-45 mg as in food cravings or water retention but it may have still helped me gain weight because it prevented any possible nausea from overeating. I could stuff my face with whatever garbage I wanted to and not have to worry about feeling sick afterwards, throwing up or getting diarrhea, etc.

  6. #6
    Senior Member Jin Xie's Avatar
    Join Date
    Jan 2009
    Posts
    351
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Quote Originally Posted by Azx View Post
    I didn't notice any weight related side effects from 15-45 mg as in food cravings or water retention but it may have still helped me gain weight because it prevented any possible nausea from overeating. I could stuff my face with whatever garbage I wanted to and not have to worry about feeling sick afterwards, throwing up or getting diarrhea, etc.
    At higher doses, the medicine becomes activating, so that could explain the difference. On 7.5 mgs, I gained a good 15 lbs. Same thing on Seroquel and, to a lesser extent, Lyrica. All 3 put on water weight and caused constipation, and the latter 2 caused some edema. I think Amitiza may help, but you will be dumping a lot. It helped me -- but I am chronically constipated from POTS.

Thread Information

Users Browsing this Thread

There are currently 2 users browsing this thread. (0 members and 2 guests)

Similar Threads

  1. GH: Gain Weight, JBarna Lose Weight
    By GeorgeHavener in forum General Training and Bodybuilding
    Replies: 149
    Last Post: November 27th, 2007, 03:52 PM
  2. can mirtazapine's weight gain be targeted?
    By thatsall in forum Neuroscience/Nootropics
    Replies: 0
    Last Post: March 11th, 2006, 04:10 AM
  3. Weight gain
    By The Shade in forum Supplements 101
    Replies: 63
    Last Post: December 12th, 2003, 01:04 AM
  4. Using venlafaxine for muscle gain & weight loss?
    By pogue in forum Advanced Hypothesis, Theory & Discussion
    Replies: 21
    Last Post: November 7th, 2003, 07:50 PM
  5. Weight gain
    By The Shade in forum Supplements 101
    Replies: 3
    Last Post: October 5th, 2003, 08:21 PM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •